|Home | About | Journals | Submit | Contact Us | Français|
A 32 year-old male presented with fever and pharyngitis. Amoxicillin was prescribed and 5 days into therapy he developed a petechial rash on the lower extremities, arthritis of the ankles, wrists and elbows, and loose stools. He completed the amoxicillin with no worsening of symptoms. A vasculitis assessment in the Internal Medicine Clinic found a slightly elevated ANA and normal ANCAs, hepatitis B/C/HIV serologies, CH50, C3, C4, rheumatoid factor, CBC, electrolytes, coagulation, urinalysis and chest X-ray. Skin biopsy confirmed a neutrophilic small-vessel leukocytoclastic vasculitis (Figure (Figure1).1). The skin rash and arthritis resolved over the next 4-6 weeks with residual hyperpigmentation and scarring. The symptoms were attributed to a possible drug allergy to amoxicillin and avoidance was recommended.
Two months later, fever and pharyngitis recurred and a similar reaction occurred within 48 hours of azithromycin treatment (Figure (Figure2).2). A referral was made the Adverse Drug Reaction clinic. IgE-mediated symptoms were absent. Previous treatments with penicillin were tolerated.
Skin exanthems have a broad differential diagnosis. Henoch-Schonlein-Purpura (HSP) is a small vessel vasculitis with purpura, arthritis, and gastrointestinal symptoms with 90% of cases occurring in children. A dermatology referral was made and the current working diagnosis is HSP or polyarteritis nodosum (PAN) pending a repeat biopsy during the next acute flare. Skin exanthems are often attributed to concurrent medications. The clinical history in a drug allergy assessment is key in distinguishing hypersensitivity drug reactions from other causes including vasculitis. Drug allergy assessment can prevent unnecessary future antimicrobial avoidance in patients with skin exanthems.